Iowa, 2018

Flood in Iowa, March 6 to 7, 2018

March 6 to 7, 2018 · NWS FSD · 1 event in 1 county or zone

A combination of snow melt and rainfall brought minor flooding to portions the Rock River. A crest at minor flood stage occurred near Rock Rapids (RAPI4), impacting lowland agricultural areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A combination of snow melt and rainfall brought minor flooding to portions the Rock River. A crest at minor flood stage occurred near Rock Rapids (RAPI4), impacting lowland agricultural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 5, 10:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 5, 10:46 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1046 PM CST Mon Mar 5 2018

.UPDATE...
Issued at 648 PM CST Mon Mar 5 2018

Have decided to add five counties to the south of Sioux Falls into
the blizzard warning. They include Lincoln and Union counties SD,
Dixon county NE, and Sioux and Plymouth counties IA. We are
expecting the surface low to track southeastward toward Sheldon IA
late tonight. On this current track, the strong mid level
frontogenesis extending near I 90 at this time, should also shift
southward with the surface low into extreme southeast SD and
immediate adjacent areas. The short range cams such as the HRRR,
ARW and NMM are all picking up on the idea of the heavier snowfall
oozing southward, south of I 90 overnight tonight. In addition,
the track of the surface low will give the new blizzard warning
locations very strong winds with an added westerly component. In
time, the snowfall intensity should taper off in Sioux Falls
itself by overnight, with the wind speeds not quite as strong as
they will be south of Sioux Falls. For instance, the RAP13 925mb
winds shows 25 knots in Minnehaha county at 08Z tonight, as
opposed to 30 to 40 knots in the new blizzard warning area south
of I 90.

Need to underscore that conditions will not be good in Sioux
Falls, Sioux City, and other locations in the advisory area. It
will just be worse in a true blizzard like fashion in between the
two cities and into Dixon county NE, along the southwest side of
the surface low. Aiding the snowfall tonight is a stubborn area of
trowaling based near 600mb from east central SD, to extreme
southeast SD. New headline is coming out.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 317 PM CST Mon Mar 5 2018

Deep low pressure wrapping northward near southeast SD this
afternoon. It is expected to wobble back to the southeast through
the evening into Tuesday. So, while we are losing the warm conveyor
belt and the more efficient snows to the east, as the system wraps
southward the relatively warm and moist air to the north will wrap
southward and help to keep some forcing and saturation in place
through the night. This will keep the threat for strong winds and
falling snow during the night, so see no need to cancel any
headlines that are currently in place. With northwest winds in SD,
Nebraska and northwest Iowa expected to be about 20 to 35 mph
through the night into Tuesday and likely 2-5 inches more snow will
continue to see the reduced visibility.

Snow will gradually taper off on Tuesday from northwest to southeast
as the forcing and moisture diminishes. Depending upon just how much
snow falls, some of the headlines may be able to be cancelled early.
With some falling snow, new snow on the ground and continued
stronger winds will still be some hazardous weather conditions. The
one that might be able to be lifted by tomorrow morning to an
advisory will be the blizzard warning as only light snow on Tuesday
and gusts more in line with 35 mph vs 50 mph might no longer bring
white out conditions.

Temperatures will fall into the 20s tonight and likely only rise 2
to 5 degrees on Tuesday as colder air builds in behind.

.LONG TERM...(Tuesday night through Monday)
Issued at 317 PM CST Mon Mar 5 2018

As the system exits Tuesday night the colder air will continue to
filter into the region. With some wind through the night Tuesday
night temperatures should not radiate fully. Still chill with lows
in the teens. Wednesday will be another day with cold
temperatures and a gusty northwest wind. Highs will be in the 20s.

Wednesday night into Thursday high pressure will build south and
should bring our coldest morning. With widespread fresh snow cover
and light winds expecting lows of 5 to 15 above. Highs will again be
in the 20s, possibly lower 30s.

Warmer air will return Friday into Monday with a couple of
relatively weak pieces of energy. Right now enough model
disagreement that the chances for precipitation will remain low.
Highs should be in the 30s to lower 40s each day with lows in the
teens and 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM CST Mon Mar 5 2018

Winter storm continues to impact the region with areas of IFR or
lower visibilities and ceilings continuing overnight due to
falling and blowing snow. The snow will gradually come to an end
thru the morning hours, ending first at KHON and last at KSUX.
Strong winds will continue overnight, gusting up to 30-40 kts,
particularly across areas south of I-90 in South Dakota and
approaching KSUX. These winds will remain elevated Tuesday, again
strongest south of I-90, but will weaken some over today's values.
Categories should improve to MVFR or higher at all TAF sites
around 18z Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST Tuesday for SDZ050-052-057>061-
     063>071.

     Winter Storm Warning until noon CST Tuesday for SDZ038>040-053-
     054.

     Winter Weather Advisory until noon CST Tuesday for SDZ055-056-
     062.

MN...Winter Storm Warning until noon CST Tuesday for MNZ071-072-080-
     081-097.

     Winter Weather Advisory until noon CST Tuesday for MNZ089-090-
     098.

IA...Blizzard Warning until noon CST Tuesday for IAZ012-020.

     Winter Weather Advisory until 3 PM CST Tuesday for IAZ002-003-
     013-014-021-022-032.

     Winter Weather Advisory until 6 PM CST Tuesday for IAZ031.

     Winter Weather Advisory until noon CST Tuesday for IAZ001.

NE...Winter Weather Advisory until 6 PM CST Tuesday for NEZ014.

     Blizzard Warning until 6 PM CST Tuesday for NEZ013.

&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Mar 5, 7:08 PM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
708 PM CST Mon Mar 5 2018

IAZ012-020-NEZ013-SDZ050-052-057>061-063>071-070115-
Sioux-Plymouth-Dixon-Gregory-Jerauld-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
708 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
northeast Nebraska, central South Dakota, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

A blizzard warning is in effect through Tuesday. Northwest winds
will be very strong, averaging 25 to 40 mph with some higher
gusts, along with an additional 2 to 3 inches of snowfall tonight
and early Tuesday. White out conditions will occur, especially
outside of city limits. Travel will be extremely difficult if not
impossible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow, coupled with strong winds will create blizzard like
conditions Tuesday morning. The snow will end by midday but winds
will be remain pretty strong all afternoon, averaging 20 to 35
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

IAZ001>003-013-014-021-022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ038>040-053>056-062-070115-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-
Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-
Lake-Moody-Minnehaha-
708 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Snow will continue tonight and into Tuesday morning. Additional
snow accumulations will average close to two inches. It will be
windy extending from east central SD, southeastward to around the
Sioux City vicinity, with winds averaging 25 to 35 mph in these
areas. Winds will be lighter in southwest Minnesota and extreme
northwest Iowa. Blowing snow in the windy areas will occur with
greatly reduced visibility and even brief white out conditions
when winds are over 25 to 30 mph in rural areas. Wind speeds will
Use extreme caution if traveling.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will end Tuesday morning. However winds will remain
pretty strong through the day at 20 to 35 mph creating areas of
blowing snow and reduced visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however snowfall reports
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
March 6, 2:00 AM CST to March 7, 6:00 PM CST
Where
Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.500, -96.250

Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas along portions of the Rock River. The river reached a crest of 1.7 feet above flood stage at Rock Rapids (gage site RAPI4) on March 7.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759850.